These are all names for the same thing: a drop in blood glucose (sugar) that can be dangerous if not treated.
What causes it?
Hypoglycemia is low blood glucose (sugar), usually less than 70 mg/dl (although you and your health care provider may come up with a different number). It means the body has too much insulin, too little glucose, or both. This can happen if:
you don't eat enough food, or you don't eat on time
you are taking too much diabetes medication
you exercise a lot
you drink alcohol without eating enough food
Certain diabetes medications, including insulin and some pills, can also make blood glucose more likely to go low.
Low blood glucose can make you feel:
sweaty or clammy
nervous or anxious
Some people don't get any early warning signs of a low. This is called “hypoglycemia unawareness.” It can be dangerous because their blood glucose level can drop severely low before they know it.
→ Hypoglycemia must be treated immediately. While at first it can feel bad and upsetting, low blood glucose can quickly get more serious. Severe low blood glucose can make someone pass out, have seizures, or even go into a coma.
How to treat it
If you have hypoglycemia, you need to have food or a drink that is a fast-acting carbohydrate. Good sources include fruit juice, regular (not diet) soda, glucose tablets, or glucose gel. A good rule of thumb is to eat or drink 15 grams of carbohydrate, wait 15 minutes, and then test your blood again. If your blood glucose is still lower than 70 mg/dl, take another 15 grams and test again 15 minutes later. Although you may feel like you want to eat more, be aware that eating too much can send your glucose too high.
There are about 15 grams of fast-acting carbohydrate in:
4 ounces of juice or soda (regular, not diet)
8 ounces of skim milk
5–6 Life Savers candies
If you use glucose tabs or gel, check the package, because doses vary from brand to brand.
→ A person who passes out from hypoglycemia should not be given food or drink. Instead, he or she needs a shot of glucagon. If your health care provider thinks that you may be at risk of a severe low, you will be given a prescription for a glucagon kit, which you should have with you at all times. Your friends, family, and other people around you, like a coworker or coach, will need to learn how to give you a glucagon shot if you are unable to treat yourself. If you have a severe low and glucagon is not available, someone must call 911.
How to prevent it
Check your blood glucose regularly with your meter. You should also test your blood:
when you are on a new medication or a new dose
before driving a car or operating big machinery
before and after exercise
It is also a good idea to wear a medical alert bracelet, in case you have low blood glucose and pass out. And you should always carry fast-acting carbohydrates, like a roll of Life Savers candy or glucose tablets.
Permission is granted to reproduce this material for nonprofit education purposes. Written permission is required for all other purposes. Please send requests to email@example.com, referencing Clinical Diabetes, Vol. 30, issue 1.